Texas, 2024

Drought in Texas, September 19 to 30, 2024

September 19 to 30, 2024 · NWS SHV · 1 event in 1 county or zone

Severe (D2) drought conditions developed across Wood County Texas during mid September. This was in response to a flash drought that resulted from an exceptionally hot and dry period during the late summer, beginning in August with well below normal rainfall and an extended period of upper 90s to triple-digit high temperatures.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Severe (D2) drought conditions developed across Wood County Texas during mid September. This was in response to a flash drought that resulted from an exceptionally hot and dry period during the late summer, beginning in August with well below normal rainfall and an extended period of upper 90s to triple-digit high temperatures. The total rainfall amounts during this late summer period were only near 25% of normal or less. This dryness contributed to lower than normal streamflow observed across area creeks and streams through the end of the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Sep 18, 11:00 PM CST, 1 hour earlier.

Area forecast discussion, Sep 18, 11:00 PM CST, 1 hour before
Area Forecast Discussion
National Weather Service Shreveport LA
1200 AM CDT Thu Sep 19 2024

...New AVIATION...

.UPDATE...
Issued at 928 PM CDT Wed Sep 18 2024

Upper-level ridge extending from south Texas through the Red
River Valley into the Midwest to maintain stable conditions across
the region tonight. Under mostly clear skies and light winds,
temperatures are forecast to fall to saturation near 70 degrees
by daybreak. Accordingly, a weak surface boundary extending from
southeast Texas into central Louisiana could allow for patchy fog
to develop across much of Deep East Texas, north Louisiana, and
south Arkansas overnight. Ongoing forecast is on track no update
needed at this time. /05/

&&

.SHORT TERM...
(This evening through Thursday Night)
Issued at 205 PM CDT Wed Sep 18 2024

Water vapor imagery this afternoon nicely depicts a longwave
trough over the Western half of the CONUS, with a closed low over
the Northern Rockies and the Central CA Coast, while downstream of
this longwave feature extends a ridge of high pressure from the
Southern Plains N/NE into the Great Lakes region and Ontario.
A closed area of low pressure then exists downstream of the ridge
over the Carolinas and SE. In the lower levels, an expansive area
of high pressure extends influence across the NE, the Midwest and
towards the Central and Southern Great Plains. Weak troughing
continues over the SE, with an area of low pressure off the NC
Coast and Delmarva vicinity, with a cold front near the front
range of the Rockies associated with an organized cyclone over MT.

Quiet conditions are the rule across the Four State region this
afternoon provided the influence of high pressure both at the
surface and aloft described above. After some patchy morning fog,
a nice cumulus field has developed this afternoon. Clouds will
continue into the evening before dissipating and possibly
yielding the SE advection of some cirrus clouds into the overnight
period. Given increasing subsidence aloft and generally better
solar insolation, high temps will top off a few degrees warmer
than the previous few days for most locations.

Patchy fog will then redevelop overnight tonight into early
Thursday given limited scouring of low level moisture underneath
of the upper level ridge. The overall pattern will feature a
slight amplification of the upper level ridge over the Southern
Plains and ArkLaTex regions as the aforementioned closed low off
the central CA Coast digs SE towards the Great Basin. The increase
in subsidence aloft resulting from this will yield partly to
mostly sunny skies and another slight increase in afternoon
temperatures into the lower 90s.

Another round of patchy fog is likely again Thursday night into
Friday morning, however, expect coverage to decrease as compared
to previous mornings.

Kovacik

&&

.LONG TERM...
(Friday through next Tuesday)
Issued at 205 PM CDT Wed Sep 18 2024

The long term forecast period will feature a continued ridge of
high pressure over the Southern Plains and Midwest, with an open
wave trough along the Eastern Seaboard and a closed low
progressing towards the desert SW from S CA. With the continued
upper level ridge influence over the ArkLaTex, afternoon
temperatures will remain hot, with Friday afternoon likely to be
the hottest day of the week for many given the ridge will likely
be at its maximum intensity and have its best influence over the
region.

By the weekend, the large scale pattern will become more
progressive, with the previously mentioned closed low over S CA
finally moving into the desert SW, causing a slight eastward shift
in the downstream ridge axis. This shift will not be not be enough
to cause a marked change in expected weather conditions, with yet
another hot afternoon in the low 90s expected under mostly sunny
skies.

On Sunday, ensemble means and WPC cluster solutions continue to
agree upon the NE lift of the desert SW trough towards the
Southern and Central Rockies. This is likely to induce sfc
cyclogenesis on the leeward side of the Rockies near the OK
panhandle or across Eastern CO/Western KS. An associated frontal
boundary will then develop to the S of the sfc low and attempt to
approach northern zones by the end of the weekend/early next week.
Given the projected eastward track of the sfc low, it currently
seems reasonable to assume to at least a partial fropa can be
anticipated across the area. Currently not seeing a distinct
change in the airmass in the NBM guidance at present time, but
this will be monitored in future model runs. With the presence of
at least a weak boundary in the vicinity, low-end rain chances
are likely to materialize near the end of the forecast period.

Kovacik

&&

.AVIATION...
(06Z TAFS)
Issued at 1155 PM CDT Wed Sep 18 2024

Prevailing SKC to begin the 06z TAF package. Can't rule out some
areas of fog towards sunrise, especially in the vicinity of the
LFK, ELD and MLU terminals but it should be brief, if at all.
Otherwise look for a developing cu field today with some high
thin cirrus increasing across our airspace as well. VFR conditions
will prevail into the late evening hours tonight. Look for mostly
variable to SE winds today with speeds under 10kts.

13

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  73  92  73  95 /   0   0   0   0
MLU  69  91  68  93 /   0   0   0   0
DEQ  66  93  68  95 /   0   0   0   0
TXK  70  94  71  95 /   0   0   0   0
ELD  66  92  68  94 /   0   0   0   0
TYR  73  95  73  96 /   0   0   0   0
GGG  71  93  72  95 /   0   0   0   0
LFK  73  92  73  94 /   0   0   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

SHORT TERM...05
LONG TERM....23
AVIATION...13
Hazardous weather outlook, Sep 18, 2:12 AM CST, 21 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
312 AM CDT Wed Sep 18 2024

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-190815-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant-
Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-Morris-Cass-
Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola-
Nacogdoches-Shelby-Angelina-San Augustine-
312 AM CDT Wed Sep 18 2024

This Hazardous Weather Outlook is for south central Arkansas,
southwest Arkansas, north central Louisiana, northwest Louisiana,
southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Upper level ridging will keep quiet conditions across the region
through early next week. Although no hazardous weather is expected,
the ridge will allow for above normal temperatures to return to the
region, with highs in the low to mid 90s. However, heat index values
should stay at least 3 to 5 degrees below the 105 degree Heat Advisory
criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

20

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 drought. Local standard time, as filed.

Drought, Wood

When
September 19, 12:00 AM CST to September 30, 11:59 PM CST
Where
Wood forecast zone
Reported by
Drought Monitor
Coordinates
32.786, -95.382 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, September 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1217155.